Rendiconti Lincei - Matematica e Applicazioni


Full-Text PDF (260 KB) | Metadata | Table of Contents | RLM summary
Volume 17, Issue 1, 2006, pp. 35–67
DOI: 10.4171/RLM/453

Parabolic problems with dynamical boundary conditions: eigenvalue expansions and blow up

Catherine Bandle[1], Joachim von Below[2] and Wolfgang Reichel[3]

(1) Aesch/BL, Switzerland
(2) Université du Littoral Côte d'Opale, Calais, France
(3) Universität Basel, Switzerland

An existence theory for local solutions of a parabolic problem under a dynamical boundary condition $\sigma u_t+u_n=0$ is developed and a spectral representation formula is derived. It relies on the spectral theory of an associated elliptic problem with the eigenvalue parameter both in the equation and the boundary condition. The well-posedness of the parabolic problem holds in some natural space only if the number of negative eigenvalues is finite. This depends on the parameter $\sigma$ in the boundary condition. If $\sigma\geq 0$ the parabolic problem is always well-posed. For $\sigma<0$ it is well-posed only if the space dimension is $1$ and ill-posed in space dimension $\geq 2$. By means of the theory of compact operators the spectrum is analyzed and some qualitative properties of the eigenfunctions are derived. An interesting phenomenon is the ``parameter-resonance'', where for a specific parameter-value $\sigma_0$ two eigenvalues of the elliptic problem cross. Examples are added for which the eigenvalues and eigenfunctions can be computed explicitly. The last part of the paper deals with blow up of solutions of the parabolic problem with nonlinear positive sources.

Keywords: Compact operator, comparison principles for elliptic and parabolic equations, variational characterization of eigenvalues, existence theory for local solutions, series representation, blow up phenomena

Bandle Catherine, von Below Joachim, Reichel Wolfgang: Parabolic problems with dynamical boundary conditions: eigenvalue expansions and blow up. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. 17 (2006), 35-67. doi: 10.4171/RLM/453